New Mexico, 2013Flash Flood in New Mexico, July 20, 2013
July 20, 2013 · NWS EPZ · 1 event in 1 county or zone
A moist atmosphere was in place with surface dew points in the upper 50s to around 60 across Southern New Mexico. An upper high was located near the Arizona/New Mexico border with a disturbance moving southwest out of Northeastern New Mexico which helped trigger late evening thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist atmosphere was in place with surface dew points in the upper 50s to around 60 across Southern New Mexico. An upper high was located near the Arizona/New Mexico border with a disturbance moving southwest out of Northeastern New Mexico which helped trigger late evening thunderstorms across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 20, 12:58 PM MST, 7 hours 54 minutes earlier.
Area forecast discussion, Jul 20, 12:58 PM MST, 7 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
158 PM MDT SAT JUL 20 2013
.SYNOPSIS...
A STANDARD SUMMER TIME PATTERN OF ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS WILL OCCUR OVER THE NEXT SEVERAL DAYS.
TEMPERATURES WILL CONTINUE TO WARM UP TO NEAR SEASONAL NORMALS
THIS WEEKEND WITH SLIGHTLY ABOVE NORMAL TEMPERATURES BY MID WEEK.
RAIN CHANCES MAY INCREASE TOWARD THE END OF THE WEEK AS DEEPER
MOISTURE MOVES INTO THE REGION.
&&
.DISCUSSION...
A BASIC SUMMERTIME PATTERN OF ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE THE REST OF THIS WEEKEND AND INTO
THIS COMING WEEK. A SOUTHEAST TO EAST LOWER LEVEL FLOW FLOW
CONTINUES TO MAINTAIN A MOIST AND UNSTABLE ATMOSPHERE OVER THE
AREA. WHILE SOME DRIER AIR HAS BEEN ENTRAINED INTO THE MIX...IT IS
NOT ENOUGH TO SUPPRESS THUNDERSTORM ACTIVITY...BUT IT WILL LIMIT
COVERAGE TO THE THE 30 PERCENT OR LESS CATEGORY FOR MOST AREAS.
CIRCULATION AROUND WEAK HIGH PRESSURE ALOFT WILL HELP KEEP A
GENERAL MID LEVEL EAST FLOW GOING FOR THE COUPLE OF DAYS.
MOST THUNDERSTORMS WILL BE OF THE REGULAR GARDEN VARIETY...
CAPABLE OF PRODUCING PERIODS OF MODERATE RAINFALL...SMALL HAIL AND
WIND GUSTS UP TO 45 MPH. RAIN AMOUNTS WILL BE SPOTTY WITH THE
MOUNTAIN REGIONS HAVING A BETTER CHANCE OF MEASURABLE RAINFALL.
SOME MINOR LOCALIZED FLOODING NEAR STORMS WILL BE POSSIBLE.
BURN SCAR AREAS IN THE GILA REGION WILL CONTINUE TO REMAIN
SENSITIVE TO FLOODING FROM MODERATE AMOUNTS OF RAIN.
AS THE WEEK PROGRESSES THE AREA OF HIGH PRESSURE WILL RECENTER
OVER THE STATE...KEEPING THE STEERING FLOW WEAK. CONSIDERABLE
MOISTURE WILL REMAIN TRAPPED UNDER THE HIGH WITH ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUING. TOWARD THE LATTER
PART OF THE WEEK DEEPER MOISTURE WILL BEGIN TO FLOW INTO THE
REGION FROM THE SOUTH...WHICH COULD INCREASE CHANCES FOR RAIN FOR
THE END OF THE WEEK. TEMPERATURES OVER ALL WILL CONTINUE A WARMING
TREND BACK INTO THE UPPER 90S FOR THE LOWLANDS BY MID WEEK.
&&
.AVIATION...VALID 21/00Z-22/00Z.
SCATTERED DIURNAL TSRA OVER THE MOUNTAINS WITH ISO-WIDELY SCATTERED
TSRA IN THE LOWLANDS THIS AFTERNOON. CONDITIONS GENERALLY VFR EXCEPT
BRIEF MVFR/IFR IN AND AROUND THUNDERSTORMS. EXPECT SIMILAR
CONDITIONS ON SUNDAY.
&&
.FIRE WEATHER...
A RETURN TO MORE SEASONAL CONDITIONS WILL CONTINUE SUNDAY...WITH
INCREASING TEMPERATURES AND SCATTERED AFTERNOON THUNDERSTORMS IN
THE HIGHER ELEVATIONS...AND ISOLATED EVENING THUNDERSTORMS IN THE
LOWLANDS. LOW HAINES INDEX VALUES AND CONTINUED EXCELLENT OVERNIGHT
RH RECOVERY AND LIGHT WINDS WILL CONTINUE THROUGH THE
NEXT SEVERAL DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 70 89 73 92 75 / 30 20 20 20 20
SIERRA BLANCA 67 89 69 91 70 / 20 20 20 20 20
LAS CRUCES 67 89 69 93 69 / 30 20 20 20 20
ALAMOGORDO 68 91 69 93 70 / 30 20 20 20 20
CLOUDCROFT 50 70 52 71 52 / 30 30 40 40 20
TRUTH OR CONSEQUENCES 68 89 69 91 69 / 40 20 20 20 30
SILVER CITY 63 82 63 84 63 / 40 30 30 40 30
DEMING 66 88 67 90 67 / 40 20 20 20 20
LORDSBURG 65 88 66 90 67 / 40 20 30 30 30
WEST EL PASO METRO 72 88 75 92 76 / 30 20 20 20 20
DELL CITY 66 87 66 91 68 / 20 20 20 10 20
FORT HANCOCK 70 91 73 94 74 / 20 20 20 20 30
LOMA LINDA 63 84 66 87 66 / 30 20 20 20 20
FABENS 70 89 72 92 73 / 20 20 20 20 30
SANTA TERESA 68 88 70 92 72 / 30 20 20 20 20
WHITE SANDS HQ 71 88 72 93 73 / 30 20 20 20 20
JORNADA RANGE 66 89 66 93 67 / 30 20 20 20 20
HATCH 68 87 70 90 70 / 30 20 20 20 20
COLUMBUS 68 87 69 92 70 / 40 20 20 20 20
OROGRANDE 68 89 69 93 70 / 30 20 20 20 20
MAYHILL 55 76 57 79 58 / 30 30 30 40 20
MESCALERO 55 81 56 83 57 / 30 30 40 30 20
TIMBERON 55 74 57 77 58 / 30 20 30 30 20
WINSTON 59 80 60 82 60 / 40 40 30 40 30
HILLSBORO 65 83 66 86 66 / 40 20 20 30 30
SPACEPORT 67 89 68 92 69 / 40 20 20 20 20
LAKE ROBERTS 60 82 61 83 61 / 50 50 50 50 30
HURLEY 62 83 63 84 63 / 40 30 30 30 30
CLIFF 63 89 65 90 63 / 60 40 30 40 40
MULE CREEK 57 84 57 85 57 / 60 40 30 40 40
FAYWOOD 63 82 65 85 64 / 50 30 30 30 30
ANIMAS 66 86 66 88 67 / 40 30 30 30 30
HACHITA 65 86 66 89 67 / 40 20 30 30 20
ANTELOPE WELLS 65 83 65 87 66 / 40 30 30 30 30
CLOVERDALE 62 79 62 81 63 / 40 30 40 40 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
04/25
Hazardous weather outlook, Jul 20, 10:33 AM MST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1133 AM MDT SAT JUL 20 2013
NMZ401>417-TXZ418>424-211745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1133 AM MDT SAT JUL 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
TONIGHT. STORMS WILL BE MORE FREQUENT OVER THE HIGHER MOUNTAINS
THIS AFTERNOON WITH HIGHER RAIN AMOUNTS EXPECTED. STORMS WILL
PRODUCE PERIODS OF MODERATE TO HEAVY RAINFALL...SMALL HAIL AND
WIND GUSTS TO 45 MPH. LOCALIZED FLOODING IS POSSIBLE NEAR STRONGER
STORMS. MODERATE TO HEAVY RAINFALL MAY OCCUR OVER FLOOD SENSITIVE
AREAS LIKE THE SILVER FIRE BURN SCAR OF THE EAST GILA REGION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
EACH AFTERNOON AND NIGHT TIME. THERE MAY BE AN INCREASE IN
COVERAGE BY THURSDAY AND FRIDAY AS DEEPER MOISTURE MOVES OVER THE
AREA. PERIODS OF MODERATE TO HEAVY RAINFALL WITH LOCALIZED
FLOODING WILL BE POSSIBLE FROM STRONGER STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE.
LUNDEEN
In the hours before
Special weather statement, Jul 20, 5:10 PM MST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
610 PM MDT SAT JUL 20 2013
NMZ410-210100-
NORTHERN DONA ANA COUNTY NM-
610 PM MDT SAT JUL 20 2013
...STRONG THUNDERSTORMS THREATENING NORTHERN DONA ANA COUNTY THROUGH
700 PM MDT...
AT 558 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 15 MILES NORTHEAST OF LEASBURG...MOVING
SOUTHWEST AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. HEAVY RAIN OF AN INCH OR MORE AND LOCALIZED
FLOODING ARE ALSO POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
JORNADA RANGE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
PARK
Local storm report, Jul 20, 8:33 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
933 PM MDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM FLASH FLOOD 2 WSW WHITE SIGNAL 32.55N 108.40W
07/20/2013 GRANT NM TRAINED SPOTTER
SPOTTER GR066 CALLED TO SAY SHE HAD A INCH OF RAIN IN
25 MIN. PEA SIZED HAIL MIXED IN.
&&
EVENT NUMBER EPZ1300528
MLPLocal storm report, Jul 20, 8:45 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
945 PM MDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM FLASH FLOOD TRUTH OR CONSEQUENCES 33.14N 107.25W
07/20/2013 SIERRA NM ---CALL LIST---
FF.W.0028
&&
EVENT NUMBER EPZ1300529
MLPFlash Flood, Grant
- When
- July 20, 8:52 PM MST to 10:00 PM MST
- Where
- Grant County, 2.34 mi W of San Lorenzo to 1.13 mi N of San Lorenzo
- Cause
- Heavy Rain / Burn Area
- Reported by
- Trained Spotter
- Coordinates
- 32.805, -107.960
A spotter reported cars that were stuck and couldn't pass through deep water on Highway 35 near mile marker 11 about 3 miles south of Mimbres.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, July 20, 20132 deaths · 2 events
- Rip Current in Florida, July 20, 20131 death · 1 injured · 1 event
- Tornado and Flash Flood in Ohio, July 20, 2013$7.4 million · EF1 · 3 events
- Flood and Heat in Rhode Island, July 20, 20131 death · $5,000 · 3 events
- Hail in South Dakota, July 20, 2013$15 million · 2.5 in hail · 10 events
- Flash Flooding and Debris Flow in California, July 20 to 22, 2013$291,000 · 0.5 in hail · 13 events
- Tornado and Flash Flood in Missouri, July 20 to 23, 2013$145,000 · EF0 · 26 events
- Hail and Damaging Wind in South Dakota, July 20, 2013$320,000 · 2 in hail · 6 events
- Flash Flooding and Damaging Winds in California, July 20 to 22, 2013$157,000 · 52 kt wind · 14 events
- Flash Flooding and Flooding in Ohio, July 20, 2013$44,000 · 56 kt wind · 17 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 20, 2013$47,000 · 50 kt wind · 8 events
- Flash Flooding and Flood in Indiana, July 20, 2013$40,000 · 56 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467434.